Pembrolizumab-Induced Diabetes Mellitus Presenting as Diabetic Ketoacidosis in a Patient With Metastatic Colonic Adenocarcinoma

Asim Kichloo, Michael S. Albosta, Shane McMahon, Kimberly Movsesian, Farah Wani, Shakeel M. Jamal, Michael Aljadah, Jagmeet Singh

Research output: Contribution to journalArticlepeer-review

5 Scopus citations

Abstract

Immunotherapy drugs are gaining popularity in the treatment of certain malignancies due to the success of these agents in recent clinical trials. Pembrolizumab is an immune checkpoint inhibitor that acts via binding to programmed cell death 1 (PD-1) receptors on T-cells, allowing for the constitutive activation of T-cells to fight malignant tumor cells. Immune checkpoint molecules such as PD-1 act to inhibit T-cell function, promoting tolerance to self-antigens. Inhibition of these molecules may lead to increased T-cell activation against cancer cells, but also against healthy tissue, leading to the side effects of these medications known as immune-related adverse events. In this article, we present the case of a 77-year-old female with a history of metastatic colonic adenocarcinoma presenting with new-onset diabetes mellitus and diabetic ketoacidosis in the setting of receiving pembrolizumab chemotherapy. Our patient was treated with hydration, insulin therapy, and management of her electrolytes, ultimately being discharged with the need for home insulin therapy to manage her new-onset diabetes. There are no current guidelines for the management or surveillance of patients receiving pembrolizumab chemotherapy, and further research should be done to determine which patients are at highest risk to developing this rare but potentially lethal side effect.

Keywords

  • diabetic ketoacidosis
  • immunotherapy
  • pembrolizumab

Fingerprint

Dive into the research topics of 'Pembrolizumab-Induced Diabetes Mellitus Presenting as Diabetic Ketoacidosis in a Patient With Metastatic Colonic Adenocarcinoma'. Together they form a unique fingerprint.

Cite this